My son is 10 years old and has been suffering from pain/nausea above his belly button since 3. He cannot eat anything which contains fat as he gets a tummy ache. He gets nausea when playing soccer, Pain always above belly button. Hes been on losec/iron pills for 2 years. Recent bloods show low serum iron levels, normal ferritin levels, normal red blood count and high in inflammation. What could be causing this? GP thinks it's connected to ETAP and intestine not absorbing iron, getting enough blood. Being referred to specialist. Not sure what all this means.
Welcome to the MedHelp forum!
Low iron could be due to poor intake (not possible as on iron therapy), loss from body as happens in acidity and GERD, rectal polyps etc (so test for occult blood or hidden blood in stool is a must), due to improper absorption or due to storage disorders (last two possibilities very likely as he has a problem since childhood). A low iron and normal ferritin indicates a chronic illness. Since ferritin is normal, storage disorder is either not the cause or ferritin level came up due to iron therapy. Hence there is a great chance that your son has an iron deficiency anemia due to some problem in the gut like IBS or a malabsorption syndrome. Yes, you need to consult both a GI specialist and a hematologist.
Hope this helps. Do let me know if there is any thing else and keep me posted. Take care!
Thank you very much. I will make sure IBS or/and malabsorption syndrone are looked into. Still waiting for appointment. He eats a very healthy diet. Chicken and fish only, no seasonings, no spices, no fat at all. Are these chronic illnesses curable/manageable? Thanks.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.